Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 42, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jul 29, 2003, 3:33 PM EDT for Wake County, North Carolina. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2003, 3:33 PM EDT (19:33 UTC)
- Expired
- Jul 29, 2003, 5:00 PM EDT
- In force
- 87 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 20 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 681 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 291933 FFWRAH NCC183-292100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 333 PM EDT TUE JUL 29 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... WAKE COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 500 PM EDT * AT 333 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN OVER CENTRAL WAKE COUNTY. * SLOW MOVING THUNDERSTORMS WILL PRODUCE FLOODING AROUND... RDU INTERNATIONAL AIRPORT RALEIGH NEW HOPE MORRISVILLE LAKE WHEELER KNIGHTDALE EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. $$ DGS
1 follow-up statement
000 WGUS72 KRAH 292011 FFSRAH NCC183-292100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 410 PM EDT TUE JUL 29 2003 ...A FLASH FLOOD WARNING CONTINUES IN EFFECT FOR WAKE COUNTY UNTIL 500 PM... SLOW MOVING THUNDERSTORMS ARE PRODUCING HEAVY RAIN NEAR FUQUAY-VARINA...MCCULLERS CROSSROADS...AND HOLLY SPRINGS. RAINFALL AMOUNTS MAY EXCEED THREE INCHES PER HOUR IN THESE AREAS...RESULTING IN FLOODING OF ROADS...CREEKS...AND DITCHES. THUNDERSTORMS THAT PRODUCED ROAD FLOODING IN RALEIGH HAVE MOVE EAST OF THE CITY. DITCHES AND DIPS IN ROADS MAY BE FLOODED IN AND AROUND RALEIGH. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. $$ DGS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:08 AM EDT, 13 hours 25 minutes earlier.
Area forecast discussion, Jul 29, 2:08 AM EDT, 13 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 210 AM EDT TUE JUL 28 2003 MOISTURE INCREASED ABOUT THREE QUARTERS OF AN INCH ON THE GSO SOUNDING AT 00Z. EARLIER FRONTAL PASSAGE WILL BE HINDERED BY LESSER INSTABILITY IN THE NORTHWEST. BUT FURTHERN SOUTH AND EAST...WHERE DEW POINTS ARE IN THE 70 TO 76 RANGE...THERE WONT BE ANY LACK OF POTENTIAL THERMODYNAMICS AS THE FRONT SAGS THROUGH LATER THIS MORNING AND THE AFTERNOON. WILL RAISE TO HIGH LIKELY POPS ALL BUT NORTHWEST. JET AXIS IS WELL REMOVED TO THE NORTH WITH WEAK UPPER DIVERGENCE AND A WEAK VERTICAL WIND PROFILE AS WELL SO SEVERE STORMS LOOK UNLIKELY. CLOUDINESS FROM THE MCS IS NOT AS WIDESPREAD AS ONE WOULD EXPECT...SO LOW 80S NORTHWEST TO UPPER 80S SOUTHEAST LOOK ON TRACK. WILL KEEP BETTER POPS SOUTH AND EAST THROUGH WEDNESDAY NIGHT AS DRIER AIR...ESPECIALLY AT MID AND UPPER LEVELS...NOSES IN BRIEFLY WITH EAST OR NORTHEAST LOW LEVEL FLOW INTO MY CENTRAL CWFA. SOMETHING LIKE 20 NORTHWEST TO 40 EAST. FAIR CHANCES AGAIN THURSDAY WITH THE FRONT LIFTING OUT AS LONG WAVE TROF PATTERN SETS UP AGAIN OVER THE CENTRAL UNITED STATES. THIS SETS UP SOUTHWEST FLOW OVER THE EAST THROUGH THE WEEKEND. HARD TO DETERMINE WHAT DAY(S) MIGHT BE A BIT MORE LIKELY TO HAVE POPS AT THIS POINT SO WILL CONTINUE CLIMATOLOGICAL DIURNAL CONVECTION. .RAH...NONE. MLM
Hazardous weather outlook, Jul 29, 4:22 AM EDT, 11 hours 11 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-291020- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 422 AM EDT TUE JUL 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Special weather statement, Jul 29, 3:05 PM EDT, 28 minutes before
NCZ041-292000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 305 PM EDT TUE JUL 29 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE COUNTY THROUGH 400 PM... AT 305 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS MOVING OVER CENTRAL WAKE COUNTY...INCLUDING THE CITY OF RALEIGH. THE STORMS ARE MOVING EAST AT AROUND 10 MPH. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN...DANGEROUS LIGHTNING AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. RAIN AMOUNTS OF ONE TO TWO INCHES HAVE BEEN NOTED NEAR RALEIGH SINCE 2 PM. PEA SIZED HAIL WAS REPORTED NEAR THE CROSSROADS INTERSECTION IN CARY. THE HEAVY RAIN WILL CAUSE WATER LEVELS TO RISE RAPIDLY IN CREEKS AND DITCHES. MOTORISTS WILL NEED TO USE EXTREME CAUTION IN AREAS WHERE WATER COVERS THE ROAD. IF YOU ENCOUNTER AN INTERSECTION OR ROAD WHERE WATER IS MOVING SWIFTLY OR YOU ARE UNCERTAIN OF THE WATER DEPTH...DO NOT TAKE ANY CHANCES. TURN AROUND AND TAKE ANOTHER ROUTE TO YOUR DESTINATION. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...NEW HOPE...KNIGHTDALE...WENDELL...AND ZEBULON. SGY
Special weather statement, Jul 29, 3:20 PM EDT, 13 minutes before
NCZ075>077-086-088-292015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 320 PM EDT TUE JUL 29 2003 ...SEVERAL STRONG THUNDERSTORMS WILL MOVE ACROSS LEE...HARNETT... MOORE...CUMBERLAND... AND HOKE COUNTIES THROUGH 415 PM... AT 320 PM EDT...DOPPLER RADAR INDICATED SEVERAL STRONG THUNDERSTORMS EXTENDING FROM EAST OF CARTHAGE TO NORTHWEST OF FORT BRAGG. THE STORMS WERE MOVING EAST AT AROUND 10 MPH. GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS LIGHTNING STRIKES CAN BE EXPECTED WITH THESE STORMS. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...POPE AFB...WHISPERING PINES...LEMON SPRINGS... PINEVIEW... OLIVIA...AND ANDERSON CREEK. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM. SGY
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 6:45 PM EDT | Flash Flood Warning | RAH | Forsyth | 2 hr |
| Jul 29, 7:11 PM EDT | Severe Thunderstorm Warning | RAH | Stanly | 34 min |
| Jul 29, 7:27 PM EDT | Flash Flood Warning | RAH | Davidson | 2 hr |
| Jul 29, 7:48 PM EDT | Severe Thunderstorm Warning | RAH | Stanly | 37 min |
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.